On the hyperbolicity of two-layer flows

Ricardo Barros, Wooyoung Choi

Research output: Chapter in Book/Report/Conference proceedingChapter

7 Scopus citations

Abstract

We consider the two-layer shallow water equations in the presence of the top free surface and find explicit conditions for which the system is hyperbolic. It is commonly believed that, analogously to the rigid-lid case, this can only happen for small relative speeds. Using both the root location criteria for a quartic equation and a geometrical approach, it is shown that hyperbolicity is held for not only small, but also large relative speeds.

Original languageEnglish (US)
Title of host publicationFrontiers of Applied and Computational Mathematics
Subtitle of host publicationNew Jersey Institute of Technology, USA, 19 - 21 May 2008
PublisherWorld Scientific Publishing Co.
Pages95-103
Number of pages9
ISBN (Electronic)9789812835291
ISBN (Print)9789812835284
DOIs
StatePublished - Jan 1 2008

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Physics and Astronomy(all)

Keywords

  • Hyperbolicity
  • Scattequartic equation
  • Shallow water
  • Two-layer ows

Fingerprint Dive into the research topics of 'On the hyperbolicity of two-layer flows'. Together they form a unique fingerprint.

Cite this